Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 26, 2018, 7:01 PM CDT for 5 counties in Kansas; Kit Carson County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 7:01 PM CDT (00:01 UTC)
- Expired
- Jul 26, 2018, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:18 PM CDT | HEAVY RAIN 1 | 8 N Bethune, CO | TRAINED SPOTTER REPORTED 1 OF RAIN IN 10 MINUTES. |
| Jul 26, 7:30 PM CDT | FLASH FLOOD | 2 S Ruleton, KS | MULTIPLE COUNTY ROADS WASHED OUT AND UNDER WATER. BARRICADES PUT UP. SOURCE WAS GAME WARDEN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
240
WGUS53 KGLD 270001
FFWGLD
COC063-KSC023-153-181-193-199-270300-
/O.NEW.KGLD.FF.W.0035.180727T0001Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
601 PM MDT THU JUL 26 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Eastern Kit Carson County in east central Colorado...
Northern Wallace County in west central Kansas...
Eastern Cheyenne County in northwestern Kansas...
Northwestern Thomas County in northwestern Kansas...
Rawlins County in northwestern Kansas...
Sherman County in northwestern Kansas...
* Until 900 PM MDT/1000 PM CDT/.
* At 600 PM MDT/700 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Goodland, Burlington, Atwood, Brewster, Kanorado, Ruleton and Bird
City.
Additional rainfall amounts of one to three inches are possible in
the warned area. Near zero visibility and 1.5 inches of rainfall in
30 minutes was recently reported at Bird City.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 44.
Interstate 70 in Colorado between mile markers 424 and 450.
Highway 385 between mile markers 175 and 204, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3979 10076 3894 10169 3919 10251 3952 10261
3956 10186 3999 10148 4000 10076
$$
Buller2 follow-up statements
112
WGUS73 KGLD 270158
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
758 PM MDT THU JUL 26 2018
COC063-KSC023-153-181-193-199-270300-
/O.CON.KGLD.FF.W.0035.000000T0000Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Wallace KS-Cheyenne KS-Thomas KS-Rawlins KS-Sherman KS-
758 PM MDT THU JUL 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM
CDT/ FOR EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...EASTERN CHEYENNE...
NORTHWESTERN THOMAS...RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...
At 756 PM MDT/856 PM CDT/, trained weather spotters reported flash
flooding was ongoing approximately 10 miles west of Goodland.
Thunderstorms and heavy rain have ended across the area but flash
flooding will continue where heavy rainfall occurred earlier this
evening.
Some locations that will experience flooding include...
Goodland, Burlington, Atwood, Brewster, Kanorado, Ruleton and Bird
City.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 44.
Interstate 70 in Colorado between mile markers 424 and 450.
Highway 385 between mile markers 175 and 204, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3979 10076 3894 10169 3919 10251 3952 10261
3956 10186 3999 10148 4000 10076
$$
Buller171
WGUS73 KGLD 270252
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
852 PM MDT THU JUL 26 2018
COC063-KSC023-153-181-193-199-270301-
/O.EXP.KGLD.FF.W.0035.000000T0000Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Wallace KS-Cheyenne KS-Thomas KS-Rawlins KS-Sherman KS-
852 PM MDT THU JUL 26 2018
...THE FLASH FLOOD WARNING FOR EASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
EASTERN CHEYENNE...NORTHWESTERN THOMAS...RAWLINS AND SHERMAN COUNTIES
IN NORTHWESTERN KANSAS WILL EXPIRE AT 900 PM MDT/1000 PM CDT/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Roads have been washed in some locations, especially western
Sherman county. So please continue to heed any remaining road
closures.
LAT...LON 3979 10076 3894 10169 3919 10251 3952 10261
3956 10186 3999 10148 4000 10076
$$
BullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:28 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 26, 6:28 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 528 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 519 PM MDT Thu Jul 26 2018 Thunderstorm complexes will be affecting both Kgld and Kmck in the first few hours of the period. Mvfr conditions with occasional ifr conditions can be expected with variable wind gusts to around 45 knots. After that both sites will have vcts to account for continued thunderstorm activity. Kmck should see activity through the evening. However, thunderstorms could be near Kgld until 11z. Outside of thunderstorms, the winds will be variable in direction from the south to southeast at 5 to 15 mph. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 26, 6:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 8 NNE SAINT FRANCIS 39.89N 101.75W
07/26/2018 M62 MPH CHEYENNE KS MESONET
&&Local storm report, Jul 26, 6:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 NNW SAINT FRANCIS 39.79N 101.81W
07/26/2018 E60 MPH CHEYENNE KS PUBLIC
DAMAGING WIND GUSTS WITH PEA-SIZED HAIL.
&&
SJSLocal storm report, Jul 26, 6:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST BIRD CITY 39.75N 101.53W
07/26/2018 E70 MPH CHEYENNE KS LAW ENFORCEMENT
ALSO HEAVY RAIN.
&&Local storm report, Jul 26, 6:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 12 S WHEELER 39.59N 101.69W
07/26/2018 E60 MPH CHEYENNE KS TRAINED SPOTTER
REPORT OF GUSTS TO 60 MPH VIA A TRAINED
SPOTTER.
&&
JRPLocal storm report, Jul 26, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 3 W RULETON 39.34N 101.93W
07/26/2018 SHERMAN KS NWS EMPLOYEE
POWER LINES DOWN. PEA SIZED HAIL COVERING
THE GROUND TO A DEPTH OF SEVERAL INCHES.
FIELDS FLOODED.
&&Local storm report, Jul 26, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST BIRD CITY 39.75N 101.53W
07/26/2018 E70 MPH CHEYENNE KS LAW ENFORCEMENT
GUSTS CONTINUE 60-70 MPH. TORRENTIAL
RAINFALL AND NEAR ZERO VISIBILITY. 1.50
INCHES OF RAIN IN LESS THAN 30 MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 40 min |
| Jul 26, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 30 min |
| Jul 26, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
| Jul 26, 7:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 45 min |
| Jul 26, 8:04 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jul 26, 8:11 PM CDT | Flash Flood Warning | GLD | Greeley, Logan, Wallace, Wichita | 3 hr |
| Jul 26, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 33 min |
| Jul 26, 8:19 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jul 26, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 52 min |
| Jul 26, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 38 min |
| Jul 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 37 min |
| Jul 26, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jul 26, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 37 min |
| Jul 26, 9:47 PM CDT | Special Weather Statement | GLD | Gove | 43 min |
| Jul 26, 10:19 PM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 27, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jul 27, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| Jul 27, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jul 27, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| Jul 27, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 44 min |
| Jul 27, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Jul 27, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 47 min |
| Jul 26, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| Jul 26, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 12 min |
| Jul 26, 7:33 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 42 min |
| Jul 27, 3:33 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| Jul 27, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| Jul 27, 4:50 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| Jul 27, 4:59 PM CDT | Tornado Warning | GLD | Kit Carson | 13 min |
| Jul 27, 5:28 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jul 27, 5:37 PM CDT | Tornado Warning | GLD | Kit Carson | 25 min |
| Jul 27, 6:12 PM CDT | Special Weather Statement | GLD | Kit Carson | 48 min |
| Jul 27, 6:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 54 min |
| Jul 27, 6:34 PM CDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.